While scientists believe people diagnosed with depression have an increased risk of developing cardiovascular disease, a new study from the University of Nottingham has provided substantial evidence showing certain antidepressants, called selective serotonin reuptake inhibitors (SSRIs) are not involved in that increased risk.
Cardiovascular disease is the leading cause of death for both men and women in the United States, and a leading killer worldwide. On the other hand, antidepressants are one of the most commonly prescribed drugs, so any preconceived connection between the two could cause a lot of problems.
In a study of 238,963 participants, all diagnosed with depression between 2000 and 2011, University of Nottingham researchers looked for the association between various antidepressants and cardiovascular outcomes. They monitored the participants, noting any occurrence of heart attack, stroke, transient ischemic attacks, or arrhythmia, and the study was recently published in the journal BMJ.
In addition to examining patients taking SSRIs, they also looked at patients taking tricyclic drugs and others. They also considered the following factors:
- Duration of use
- Alcohol consumption
- Use of other drugs
The results showed double the risk for arrhythmia during the first four weeks of taking tricyclic and related antidepressants but no increased risk for patients taking SSRIs. In fact, patients prescribed SSRIs are possibly associated with a reduced risk of heart attack, particularly when taking a drug called fluoxetine, although the researchers are not positive about this relationship yet.
Another drug called citalopram, the most commonly prescribed antidepressant drug, showed no increased risk of heart disease even at the highest doses. However, the scientists still unsure if high doses of citalopram could potentially lead to increased risk for heart disease because only 18 percent of the study participants with citalopram prescriptions were for high doses, so they still recommend for doctors not to prescribe high doses of citalopram.
Source: University of Nottingham